Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 21, 2021Branch County, Hillsdale County, Michigan

NWS Northern Indiana issued this special weather statement at Jun 21, 2021, 2:35 AM EDT for Branch County, Hillsdale County, Michigan. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 2:35 AM EDT (06:35 UTC)
Expired
Jun 21, 2021, 3:30 AM EDT
In force
55 min
Issued by
NWS Northern Indiana

Counties Branch County, MI, Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:55 AM EDTTSTM WND GST 412 Sw Coldwater, MIAWOS STATION KOEB COLDWATER.
Jun 21, 3:15 AM EDTTSTM WND DMG1 Sse Hillsdale, MIREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS83 KIWX 210635
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
235 AM EDT Mon Jun 21 2021

MIZ079>081-210730-
Branch-Hillsdale-St. Joseph-
235 AM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
JOSEPH...BRANCH AND WESTERN HILLSDALE COUNTIES...

At 235 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Burlington to 6 miles southwest of
Bronson. Movement was east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union City,
Litchfield, Reading, Long Lake, Cambria, Girard, Kinderhook, Moscow,
Batavia, California, Burr Oak, Gilead, North Adams, Montgomery and
Sherwood.

This includes Interstate 69 in Michigan between mile markers 2 and
21.

Seek shelter until these storms pass.
 
&&

LAT...LON 4176 8465 4179 8537 4207 8520 4207 8447
TIME...MOT...LOC 0635Z 277DEG 33KT 4213 8507 4181 8527 

$$

HAIL...0.25IN
WIND...50MPH

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 21, 1:45 AM EDT, 50 minutes earlier.

Area forecast discussion, Jun 21, 1:45 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
145 AM EDT Mon Jun 21 2021

.SYNOPSIS...
Issued at 138 AM EDT Mon Jun 21 2021

Showers and thunderstorms are expected tonight. Strong to severe
storms are possible through early Monday morning, with a line of
storms moving from west to east through the area overnight.
Damaging winds, large hail, and heavy rain are the main threats.
Isolated tornadoes are possible. Otherwise, dangerous swimming
conditions are expected on Lake Michigan through Tuesday morning.
Cooler and drier air will settle in from Monday into the middle of
the week.

&&

.UPDATE...
Issued at 905 PM EDT Sun Jun 20 2021

MCV responsible for numerous severe reports will continue to
depart to the east over next few hours. Greatest severe threat
across far northeast locations is shifting off the east, but
isolated strong/severe storm has developed just east of Marion, IN
over past hour with still some MLCAPE on the order of 3000 J/kg
feeding in from central Indiana. Severe threat still in place with
any isolated/scattered storms along and east of the I-69 corridor
over next few hours. Primary threats still appear to be large hail
and isolated damaging winds but cannot completely discount
isolated tornado threat given combination of aforementioned
instability and effective bulk shear on  Attention will then turn
back across northern Illinois as cold frontal forcing increases
from the northwest. Best upper support shifts across the western
Great Lakes, and feel that greatest additional wind threat during
the overnight hours will be across northern half of the area.
Hodographs derived from regional VWPs have enlarged this evening,
but shear profile should become slightly more unidirectional in
nature overnight as low level flow veers slightly in advance of
the cold front. Isolated/scattered damaging wind gusts and
localized heavier downpours still appear to be primary threats
during the overnight hours with the cold frontal forcing. With
good combination of shear/instability in place across the area,
will maintain severe thunderstorm watch at this time despite lull
in many locations immediate behind the MCV.

&&

.SHORT TERM...(This Afternoon through Monday)
Issued at 240 PM EDT Sun Jun 20 2021

The main focus remains on the severe weather threat late this
afternoon into this evening. A MCV and associated cluster of
convection, located across ne MO, will be the main feature of
interest as it tracks into the local area by this time, with
convection growing upscale in the vicinity of a lingering sfc
boundary oriented w-e just north of US 30. An increasingly
moist/unstable boundary layer under strengthening southwest
flow/shear support SPC's higher probs for severe storms. Initial
storm evolution by 21-23z may favor discrete storms (with HP
supercell structures), likely transitioning to broken line segments
or an organized bowing segment. All hazards (hail/wind/tornado)
remain on the table as hodographs enlarge and wind fields
strengthen. Large hail and isolated tornadoes will likely be the
primary threats to start, then trending toward damaging winds with
any linear segments. Overall confidence in this severe storm
threat has increased, especially along/north of US 24...so be
weather alert and stay tuned for updates.

A second line of convection is still expected to develop along a
cold front in eastern IA/WI this evening, with the bulk of CAMs
bringing this east in the 5-9z Monday AM time window. Wind appears
the be the primary threat by this time, conditional on how
convection evolves late this afternoon and evening. Expectations at
this time are for this higher end gusts within the weakening
MCS/QLCS to be more isolated and confined to areas mainly west of
Interstate 69.

A few showers may linger into Monday morning before the cold front
exits to the east, especially along/east of I-69. Gusty northwest
winds and cooler otherwise into the afternoon.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 240 PM EDT Sun Jun 20 2021

A quick shot of cool air will be the wx story post-frontal Monday
night through Tuesday night with lows mid 40s to low 50s. Skies will
trend mainly clear otherwise as low level ridging translates through
on the backside of an exiting upper trough.

Wednesday into Thursday will feature a warming trend on the backside
of high pressure with any convection to focus off to the northwest
on the nose of a LLJ. Fold over of this moisture channel and
front will then bring the next decent chance for showers and
storms into Thursday night and Friday. Troughing then lingers over
the region into next weekend with additional rain chances and
cooler temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 138 AM EDT Mon Jun 21 2021

A line of strong to severe storms ahead of a cold front, just
west of the KSBN terminal as of 540Z, will progress eastward to
KFWA over the next few hours. So far, wind gusts to 30 to 50 mph
have been reported with this line, in addition to low end MVFR
ceilings and IFR visibilities, so have a tempo group at KSBN/KFWA
to account for the line passage. Behind the cold front, winds
shift to the northwest at 15 to 25 knots or so and ceiling heights
linger around MVFR. Some of the guidance suggests that we could
even see a period of IFR ceiling heights (both sites), but
confidence wasn't high enough to include in the TAF at this time.
Conditions improve to VFR by Monday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ003.

MI...Beach Hazards Statement through late tonight for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

&&

UPDATE...Marsili
SYNOPSIS...MCD
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 20, 2:32 PM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
232 PM EDT Sun Jun 20 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-211845-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected late this afternoon into tonight. Severe
thunderstorms are possible, especially late this afternoon and
evening with large hail, damaging winds and isolated tornadoes the
main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for thunderstorms return Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed late this afternoon into tonight.

INZ003-MIZ077-211845-
La Porte-Berrien-
232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/ MONDAY
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms are expected late this afternoon into tonight. Severe
thunderstorms are possible, especially late this afternoon and
evening with large hail, damaging winds and isolated tornadoes the
main threats.

Chances for thunderstorms return Friday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Chances for thunderstorms return Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed late this afternoon into tonight.

LMZ043-046-211845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
232 PM EDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 PM EDT MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Severe thunderstorms are possible late this afternoon into tonight.
Winds and waves may be higher in the vicinity of storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Chances for thunderstorms return Friday.

In the hours before

Local storm report, Jun 21, 12:56 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1256 AM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     HAIL             1 N DEWEY LAKE          42.07N 86.19W
06/21/2021  U0.75 INCH       CASS               MI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

MCD
Local storm report, Jun 21, 1:52 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
152 AM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     2 NW BENTON             41.53N 85.78W
06/20/2021  M52 MPH          ELKHART            IN   ASOS

            ASOS STATION KGSH GOSHEN.

&&

MCD
Special weather statement, Jun 21, 2:13 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
213 AM EDT Mon Jun 21 2021

INZ004>008-013>017-020-022>024-MIZ078>080-210700-
Miami-St.
Joseph-Steuben-Marshall-Wabash-Lagrange-Whitley-Noble-Kosciusko-Cass-
White-Fulton-Elkhart-Pulaski-Branch-St. Joseph-Cass-
213 AM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...NORTHWESTERN
WABASH...WESTERN NOBLE...NORTHWESTERN WHITLEY...KOSCIUSKO...NORTHERN
CASS...LAGRANGE...NORTHWESTERN STEUBEN...NORTHEASTERN WHITE...
SOUTHEASTERN ST. JOSEPH...SOUTHEASTERN PULASKI...FULTON...
NORTHWESTERN MIAMI...EASTERN MARSHALL...SOUTHEASTERN CASS...SOUTHERN
ST. JOSEPH AND SOUTHWESTERN BRANCH COUNTIES...

At 213 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bristol to near Bourbon to 10 miles
west of Rochester to 8 miles northwest of Royal Center. Movement was
east at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Elkhart, Goshen, Warsaw, Sturgis, Plymouth, Nappanee, Rochester,
North Manchester, Winona Lake, Bremen, Ligonier, Syracuse, Lagrange,
Dunlap, Middlebury, Albion, Constantine, Bourbon, Wakarusa and Argos.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 4 and 7.
 Interstate 80 in Indiana between mile markers 96 and 140.

&&

LAT...LON 4105 8649 4135 8627 4183 8580 4186 8494
      4132 8547 4102 8569 4081 8611 4088 8683
TIME...MOT...LOC 0613Z 272DEG 48KT 4177 8576 4135 8618 4105 8640 4092
8665

HAIL...0.25IN
WIND...50MPH

FISHER
Local storm report, Jun 21, 2:29 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 AM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     LA PORTE                41.61N 86.72W
06/21/2021                   LA PORTE           IN   911 CALL CENTER

            SEVERAL REPORTS OF TREES DOWNED ACROSS THE
            COUNTY.

0155 AM     TSTM WND DMG     3 W SOUTH BEND          41.67N 86.32W
06/21/2021                   ST. JOSEPH         IN   PUBLIC

            SEVERAL LIMBS DOWNED. SIZE UNKNOWN.

&&
Local storm report, Jun 21, 2:33 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
233 AM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     2 SW FISHERS LAKE       41.97N 85.60W
06/21/2021  M45 MPH          ST. JOSEPH         MI   AWOS

            AWOS STATION KHAI THREE RIVERS.

0204 AM     TSTM WND GST     3 WNW SOUTH BEND        41.70N 86.32W
06/21/2021  M48 MPH          ST. JOSEPH         IN   ASOS

            ASOS STATION KSBN SOUTH BEND INTERNATIONAL
            AP.

0144 AM     TSTM WND GST     3 WSW WATERFORD         41.66N 86.89W
06/21/2021  M47 MPH          LA PORTE           IN   MESONET

            MESONET STATION IN002 2.7 W WATERFORD
            (INDOT).

&&
Special weather statement, Jun 21, 2:35 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
235 AM EDT Mon Jun 21 2021

MIZ079>081-210730-
Branch-Hillsdale-St. Joseph-
235 AM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
JOSEPH...BRANCH AND WESTERN HILLSDALE COUNTIES...

At 235 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Burlington to 6 miles southwest of
Bronson. Movement was east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union City,
Litchfield, Reading, Long Lake, Cambria, Girard, Kinderhook, Moscow,
Batavia, California, Burr Oak, Gilead, North Adams, Montgomery and
Sherwood.

This includes Interstate 69 in Michigan between mile markers 2 and
21.

Seek shelter until these storms pass.

&&

LAT...LON 4176 8465 4179 8537 4207 8520 4207 8447
TIME...MOT...LOC 0635Z 277DEG 33KT 4213 8507 4181 8527

HAIL...0.25IN
WIND...50MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:20 PM EDTSpecial Weather StatementIWXLaGrange25 min
Jun 20, 11:39 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben22 min
Jun 21, 12:02 AM EDTSpecial Weather StatementIWXLaGrange28 min
Jun 21, 12:18 AM EDTSpecial Marine WarningIWX117 min
Jun 21, 12:47 AM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph43 min
Jun 21, 1:21 AM EDTTornado WarningIWXLaPorte24 min
Jun 21, 1:30 AM EDTSevere Thunderstorm WarningIWXElkhart, Fulton, LaPorte, Marshall, Pulaski, Saint Joseph and 1 more45 min
Jun 21, 1:31 AM EDTTornado WarningIWXLaPorte, Starke29 min
Jun 21, 2:13 AM EDTSpecial Weather StatementIWXElkhart, Fulton, Kosciusko, LaGrange, Marshall, Noble47 min
Jun 21, 2:26 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Noble21 min
Jun 21, 2:49 AM EDTSpecial Weather StatementIWXDeKalb, Kosciusko, Noble, Steuben, Wabash, Whitley26 min
Jun 21, 3:25 AM EDTSpecial Weather StatementIWXAllen, DeKalb, Huntington, Miami, Wabash, Wells and 1 more35 min
Jun 21, 4:11 AM EDTSpecial Weather StatementIWXAdams, Blackford, Huntington, Wells34 min
Jun 21, 4:37 AM EDTSpecial Weather StatementIWXJay38 min
Jun 20, 8:43 PM EDTSevere Thunderstorm WarningIWXFulton32 min
Jun 20, 9:13 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams47 min
Jun 20, 9:56 PM EDTSevere Thunderstorm WarningIWXFulton, Henry34 min
Jun 20, 11:32 PM EDTSpecial Weather StatementIWXPutnam43 min
Jun 21, 3:39 AM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams38 min
Jun 20, 8:11 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph37 min
Jun 20, 8:57 PM EDTSevere Thunderstorm WarningIWXHillsdale33 min
Jun 20, 9:38 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale52 min
Jun 20, 9:57 PM EDTTornado Warning Tornado observedIWXBranch, Hillsdale33 min
Jun 20, 10:15 PM EDTTornado WarningIWXBranch, Hillsdale45 min
Jun 20, 10:57 PM EDTSpecial Weather StatementIWXBerrien33 min
Jun 20, 11:37 PM EDTSpecial Weather StatementIWXCass23 min
Jun 20, 11:47 PM EDTSpecial Weather StatementIWXCass28 min
Jun 21, 12:37 AM EDTSevere Thunderstorm WarningIWXBerrien38 min
Jun 21, 1:26 AM EDTTornado WarningIWXBerrien, Cass, Saint Joseph34 min
Jun 21, 1:58 AM EDTSevere Thunderstorm WarningIWXBranch, Cass, Saint Joseph34 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.